Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Detroit, MI
NWS Detroit, MI issued this special weather statement at Aug 9, 2021, 1:29 PM EDT for Livingston County, Washtenaw County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2021, 1:29 PM EDT (17:29 UTC)
- Expired
- Aug 9, 2021, 2:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Detroit, MI
- Hail
- 0.25 in
- Wind
- 40
Counties Livingston County, MI, Washtenaw County, MI
The radar
The Detroit radar (KDTX), 48 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 1:52 PM EDT | TSTM WND DMG | 3 N South Lyon, MI | REPORT OF A TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted.
763
WWUS83 KDTX 091729
SPSDTX
Special Weather Statement
National Weather Service Detroit/Pontiac MI
129 PM EDT Mon Aug 9 2021
MIZ068-069-075-091815-
Livingston MI-Oakland MI-Washtenaw MI-
129 PM EDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of southwestern
Oakland, southeastern Livingston and central Washtenaw Counties
through 215 PM EDT...
At 129 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ann Arbor, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Dexter and Dixboro around 140 PM EDT.
Hamburg and Whitmore Lake around 200 PM EDT.
South Lyon around 205 PM EDT.
Brighton and Milford around 215 PM EDT.
Other locations impacted by this storm include Hudson Mills,
Pittsfield Township, Lakeland, Hudson Mills Metropark, Island Lake
State Recreation Area, Chilson, Delhi Mills, New Hudson, Pleasant
Lake and Barton Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4220 8400 4263 8396 4260 8352 4213 8360
TIME...MOT...LOC 1729Z 183DEG 24KT 4225 8377
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
IRLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Aug 9, 5:52 AM EDT, 7 hours 37 minutes earlier.
Area forecast discussion, Aug 9, 5:52 AM EDT, 7 hours 37 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 552 AM EDT Mon Aug 9 2021 .AVIATION... Passing upper-level disturbance to bring widely scattered showers and thunderstorms across Southeast Michigan through the afternoon. Torrential downpours will be possible with all thunderstorm activity given the moist airmass in place. Otherwise, southerly flow to hold throughout the TAF period with gusts on the order of 20 to 25 knots expected throughout peak heating. Localized higher gusts possible with thunderstorm activity. Stronger wave overnight and saturated boundary layer to bring lowering cloud trends late tonight and overnight, with likely mvfr cigs as well as the renewed potential for rain showers and some thunderstorm activity. For DTW... Some brief periods of mvfr haze remains possible before daybreak. Otherwise, shower and thunderstorm activity is expected to be in vicinity of the airfield between 19-21Z today. .DTW THRESHOLD PROBABILITIES... * Moderate for thunderstorm activity between 19-21Z this afternoon. * Moderate for cigs aob 5kft overnight. && .PREV DISCUSSION... Issued at 349 AM EDT Mon Aug 9 2021 DISCUSSION... Brief window of deeper layer stability will mark conditions through the morning period today, as lingering upper ridging slowly releases eastward. This affords a high degree of insolation potential early, within the backdrop of an elevated upper height field and low level southwest flow. This will again support late day temperatures of mid to upper 80s, with an effective heat index of lower 90s. Steady increase in larger scale ascent and deep layer moisture quality through the afternoon hours, tied to height falls/cva associated with an inbound higher amplitude mid level wave and accompanying mid level theta-e plume. This process effectively eliminates residual capping concerns, subsequently capitalizing on a moderately unstable boundary layer and steeper mid level lapse rates. The net result will leave an environment favorable for an expanding coverage of showers and thunderstorms from mid afternoon into tonight. Moisture quality characterized by PW values near 2 inches, with the underlying deep/warm cloud layer and upward moisture flux offering some very efficient rainfall rates. This presents a localized risk of heavy rainfall and accompanying minor flooding, but of limited scale and residence time given the expected chaotic coverage to provide a greater threat worthy of a flood watch. Limited shear once again precludes a more organized severe threat during the daylight hours, but brief stronger gusts certainly plausible within a collapsing water-loaded deeper updrafts. Pace of the upper wave governs conditions early Tuesday, with a slower eastward migration maintaining a short morning window for elevated convective development before mid level subsidence and drying emerges within subtle shortwave ridging. Moisture gradient will remain fixated near the Ohio border through peak heating. Mixed signal within the model solution space on prospects for this boundary to serve as a focus for diurnal development. Otherwise, back half of the daylight period appears capped and/or lacking in tangible forcing to support anything behind a low end chance. Upward adjustment in dewpoint /lower 70s/ lends to a notable increase in humidity. Attention on the Tuesday night period for prospects of a more sizable convective response carrying greater organization/vigor. A conditionally very unstable mid level profile in resident this period, featuring a steep lapse rate environment and MUCAPE in excess of 3 kj/kg. Placement and timing of convective initiation remains elusive at this stage, owing to typical differences in treatment of shortwave energy and/or eventual MCV formation that will ultimately govern the forced ascent. The underlying wind field and background thermodynamic environment certainly paints a favorable picture for aggressive organization and downstream propagation of convection somewhere across the WI/MI corridor. Latest SPC Day 2 Outlook maintains a slight risk for damaging winds during the period. Potentially active pattern continues within the Wed-Thu window, owing to episodic bouts of heightened mid level ascent engaging the resident very moist and inherently unstable environment. Details again sensitive to timing and trajectory of the governing height falls and/or upstream MCS development, but organized convective potential will exist particularly if timing coincides with or falls immediately after peak heating. MARINE... Warm and humid airmass in place is leading to a stable near surface environment, which will continue to keep limit mixing depths and still only expecting winds to only top our around 20 knots over the next several days. Southerly winds today will become southwest for the mid week period. A low pressure system slowly tracking through the Great lakes region will also bring periods of showers and thunderstorms from time to time Monday-Wednesday, with still a low chance of activity lingering Thursday-Friday. HYDROLOGY... Hot and humid conditions will bring the potential for multiple rounds of showers and thunderstorms through midweek. A mid level wave slowly tracking through the area provides an increasing chance of showers and thunderstorms late today through Tuesday morning. At this time, areawide rainfall todals between one half and three quarters of an inch will be possible. However, locally higher amounts in excess of an inch may occur within any thunderstorms or areas that receive multiple rounds of rain. This may lead to some minor flooding of poor drainage areas. Additional rainfall will be possible from late Tuesday into Wednesday, with some locally higher rainfall amounts plausible given the high moisture content in place. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....AM DISCUSSION...MR MARINE.......SF HYDROLOGY....MR You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 9, 4:05 AM EDT, 9 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 405 AM EDT Mon Aug 9 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-100815- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 405 AM EDT Mon Aug 9 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Potential for thunderstorms will increase late this afternoon and continue through tonight. Strongest storms will be capable of producing wind gusts to 45 mph. In addition, locally heavy rainfall may occur leading to some minor flooding of poor drainage areas. Storm motion will be from the southwest at 20 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Tuesday and Tuesday night. The risk for storms to become severe will exist, mainly from late evening into the overnight hours. Storms will be capable of damaging winds during that time. An active pattern maintains the chance of thunderstorms both Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-100815- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 405 AM EDT Mon Aug 9 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Potential for thunderstorms will increase late this afternoon and continue through tonight. Strongest storms will be capable of producing wind gusts to 40 knots. In addition, locally heavy rainfall may occur leading to some minor flooding of poor drainage areas. Storm motion will be from the southwest at 15 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Tuesday and Tuesday night. The risk for storms to become severe will exist, mainly from late evening into the overnight hours. Storms will be capable of damaging winds during that time. An active pattern maintains the chance of thunderstorms both Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MR
In the hours before
Special weather statement, Aug 9, 1:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
129 PM EDT Mon Aug 9 2021
MIZ068-069-075-091815-
Livingston MI-Oakland MI-Washtenaw MI-
129 PM EDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of southwestern
Oakland, southeastern Livingston and central Washtenaw Counties
through 215 PM EDT...
At 129 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ann Arbor, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Dexter and Dixboro around 140 PM EDT.
Hamburg and Whitmore Lake around 200 PM EDT.
South Lyon around 205 PM EDT.
Brighton and Milford around 215 PM EDT.
Other locations impacted by this storm include Hudson Mills,
Pittsfield Township, Lakeland, Hudson Mills Metropark, Island Lake
State Recreation Area, Chilson, Delhi Mills, New Hudson, Pleasant
Lake and Barton Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4220 8400 4263 8396 4260 8352 4213 8360
TIME...MOT...LOC 1729Z 183DEG 24KT 4225 8377
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
IRLThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:49 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Oakland, Washtenaw | 30 min |
| Aug 9, 2:08 PM EDT | Special Weather Statement | DTX | Wayne | 67 min |
| Aug 9, 2:18 PM EDT | Special Weather Statement | DTX | Oakland | 42 min |
| Aug 9, 3:11 PM EDT | Special Marine Warning | DTX | 76 min | |
| Aug 9, 3:12 PM EDT | Areal Flood Advisory | DTX | Macomb, Oakland, Wayne | 101 min |
| Aug 9, 3:13 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Wayne | 44 min |
| Aug 9, 3:34 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 56 min |
| Aug 9, 3:48 PM EDT | Special Weather Statement | DTX | Sanilac | 57 min |
| Aug 9, 3:59 PM EDT | Special Marine Warning | DTX | 62 min | |
| Aug 9, 4:09 PM EDT | Special Weather Statement | DTX | Huron | 51 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.